BNF case study: Eye problems with cancer treatment
A 57-year-old woman is being treated with gefitinib for metastatic non-small-cell lung cancer. During her review she mentions that her eyes have been troubling her for the past few days. She wonders if she has an infection. Both eyes appear red and inflamed, and there is some watery discharge.
On further questioning, it becomes apparent that the patient is in some discomfort and her vision is blurred. She tells you that it feels worse today than it did yesterday, and she has started finding it quite painful to be outside in bright sunlight.
What should you suspect? According to the prescribing notes on “Other antineoplastic drugs” (BNF section 8.1.5), keratitis and ulcerative keratitis have been reported following treatment with epidermal growth factor receptor (EGFR) inhibitors. In rare cases this has resulted in corneal perforation and blindness.
What action should you take? Patients undergoing treatment with EGFR inhibitors and who present with acute or worsening signs and symptoms suggestive of keratitis should be referred promptly to an ophthalmology specialist. If ulcerative keratitis is diagnosed, this patient’s gefitinib treatment should be interrupted or discontinued .
Why not try CPPE’s e-challenge 23 and test your knowledge of this case study and other significant changes in BNF 64? Available at www.cppe.ac.uk/e-challenge
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2013.11118820
Recommended from Pharmaceutical Press